Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 9, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at May 29, 1996, 5:04 PM EDT for Chester County, York County, South Carolina. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1996, 5:04 PM EDT (21:04 UTC)
- Expired
- May 29, 1996, 6:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Chester County, SC, York County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:20 PM EDT | Thunderstorm Wind 50 | Sharon, SC | |
| May 29, 6:00 PM EDT | Hail 1.25 | Richburg, SC | |
| May 29, 6:00 PM EDT | Tornado F1 | Richburg, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 292104 TORGSP SCC023-091-292200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 504 PM EDT WED MAY 29 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL SOUTH CAROLINA ...CHESTER COUNTY...YORK COUNTY AT 502 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY PRODUCING A TORNADO ENTERING WESTERN YORK COUNTY NORTH OF BULLOCK CREEK. THE STORM IS MOVING TO THE SOUTHEAST AROUND 30 MPH AND WILL MOVE INTO NORTHERN CHESTER COUNTY BY 530 PM. THE STORM WILL MOVE CLOSE TO LEWIS AND RODMAN BY 545 PM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDIrNG OR A DITCH. MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:07 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 29, 2:07 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 207 PM EDT WED MAY 29 1996 88-D QUIET ATTM WITH REGIONAL RADAR SHOWING CONVECTION BEGINNING TO FIRE ACROSS NRN AL. ADAP SHOWS ATMOS OVER CWA UNSTABLE WITH NO CAP. FRONT AND JET MAXS PROGGED TO CROSS CWA TONIGHT. MOISTURE CONVERGENCE CONTINUES ACROSS THE CWA SO THINGS MAY NOT GET AS ACTIVE AS PREVIOUSLY THOUGHT BUT HIGH CHC POPS ARE WARRANTED FOR WESTERN SECTIONS AND CHC POPS ELSW. MODELS SIMILAR PUSHING FRONT THROUGH TONIGHT AND COOL DRY HIGH PRESSURE BUILDING IN THROUGH REST OF PERIOD. LOW CLOUDS AND MAYBE SOME L- SHOULD HANG AROUND EARLY THURSDAY MORNING OTHW MOSTLY SUNNY AND COOLER. TEMPS COULD BE HELD UP A LITTLE TONIGHT WITH CLOUDS AND HIHGER WINDS ASSOCIATED WITH THE FRONT. FOR THE REST OF THE PERIOD THINK FAN TOO COOL. AVL 55/69/47/72 5/0/0/0 CLT 61/75/54/78 4/0/0/0 GSP 61/76/53/79 4/0/0/0 ^ RWH
In the hours before
Local storm report, May 29, 4:02 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
359 PM RUTHERFORDTON NC 0.88 INCH HAIL
05/27/96 RUTHERFORD DIME TO NICKLE HAIL
REPORTED BY RUTHERFORD
911.
DHRLocal storm report, May 29, 4:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
448 PM EDT WED MAY 29 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.*....
448 PM BOILING SPRINGS SC 0.75 INCH HAIL
05/29/96 SPARTANBURG DIME REPORTED BY HAMM
SPOTTER.
DHRLocal storm report, May 29, 4:49 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
402 PM EDT WED MAY 29 1996
CORRECTION FOR DATE
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
359 PM RUTHERFORDTON NC 0.88 INCH HAIL
05/29/96 RUTHERFORD DIME TO NICKLE HAIL
REPORTED BY RUTHERFORD
0 911.
DHRThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:56 PM EDT | Severe Thunderstorm Warning | GSP | Cherokee | 49 min |
| May 29, 4:35 PM EDT | Tornado Warning | GSP | Cherokee | 40 min |
| May 29, 4:47 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 43 min |
| May 29, 4:53 PM EDT | Severe Thunderstorm Warning | GSP | York | 52 min |
| May 29, 5:20 PM EDT | Tornado Warning | GSP | Union | 40 min |
| May 29, 6:00 PM EDT | Tornado Warning | GSP | Chester | 45 min |
| May 29, 6:45 PM EDT | Severe Thunderstorm Warning | GSP | Union | 45 min |
| May 29, 6:55 PM EDT | Severe Thunderstorm Warning | GSP | Chester | 50 min |
| May 29, 7:23 PM EDT | Tornado Warning | GSP | Chester | 37 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.